MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION LEVEEN STANDARD; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

BOSTON SCIENTIFIC CORPORATION LEVEEN STANDARD; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 36723
Medical Device Problem Code Therapeutic or Diagnostic Output Failure (3023)
Health Effect - Clinical Codes Burn(s) (1757); Fever (1858)
Date of Event 04/16/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported insufficient roll-off and pad burns occurred.The patient had a 5cm tumor at the right upper renal pole.Embolization of the tumor-feeding vessels using particles was performed on the previous day.On (b)(6) 2019, the patient was undergoing a radio frequency ablation (rfa) of the right kidney.The positioning of the patient was lateral oblique left, so the patient was lying on her side.Two grounding pads were placed on the backside of each thigh (four total).The first ablation with the 5cm needle went exactly according to algorithm.After 56 minutes, roll off was achieved at 200 watts.The 2nd roll off was achieved after 9 minutes at 200 watts.For the second ablation, the needle was drawn back by 3cm.After a long time, roll-off was not achieved.After 80 minutes, the procedure had to be cancelled since the patient developed a fever of 40 degrees celsius.When turning the patient around, it was noticed the patient had 2nd degree pad burns along the edges of the pads.The patient did not have a urinary catheter but only wore a disposable diaper so moisture may have gotten underneath the electrodes since the electrodes were fixed on the back of the thigh.The physician believed this may have compromised the function of the electrodes.During the procedure, the patient experienced renal failure.A coagulum was found in the ureter; a ureteral stent was placed.The patient was placed in the intensive care unit.The patient was not excreting.The patient developed sepsis and still had a fever as of (b)(6) 2019.The physician stated that it is unknown if the renal failure and sepsis was related to the procedure.On (b)(6) 2019, it was reported the patient was doing much better.The kidney was beginning to work again.It was noted the patient would be transferred to the regular ward within the next days.On (b)(6) 2019, it was reported the patient had transferred to the regular ward on (b)(6) 2019.The patients kidney values and circulation had stabilized.
 
Event or Problem Description
It was reported insufficient roll-off and pad burns occurred.The patient had a 5cm tumor at the right upper renal pole.Embolization of the tumor-feeding vessels using particles was performed on the previous day.On (b)(6) 2019, the patient was undergoing a radio frequency ablation (rfa) of the right kidney.The positioning of the patient was lateral oblique left, so the patient was lying on her side.Two grounding pads were placed on the backside of each thigh (four total).The first ablation with the 5cm needle went exactly according to algorithm.After 56 minutes, roll off was achieved at 200 watts.The 2nd roll off was achieved after 9 minutes at 200 watts.For the second ablation, the needle was drawn back by 3cm.After a long time, roll-off was not achieved.After 80 minutes, the procedure had to be cancelled since the patient developed a fever of 40 degrees celsius.When turning the patient around, it was noticed the patient had 2nd degree pad burns along the edges of the pads.The patient did not have a urinary catheter but only wore a disposable diaper so moisture may have gotten underneath the electrodes since the electrodes were fixed on the back of the thigh.The physician believed this may have compromised the function of the electrodes.During the procedure, the patient experienced renal failure.A coagulum was found in the ureter; a ureteral stent was placed.The patient was placed in the intensive care unit.The patient was not excreting.The patient developed sepsis and still had a fever as of (b)(6) 2019.The physician stated that it is unknown if the renal failure and sepsis was related to the procedure.On (b)(6) 2019, it was reported the patient was doing much better.The kidney was beginning to work again.It was noted the patient would be transferred to the regular ward within the next days.On (b)(6) 2019, it was reported the patient had transferred to the regular ward on (b)(6) 2019.The patients kidney values and circulation had stabilized.It was further reported that the patient is doing better and the burns are healing.
 
Additional Manufacturer Narrative
Device evaluated by mfr: one leveen needle electrode was returned for analysis.The cable was not returned for analysis.Residues in handle indicate use and handling of the device.No visual damages defects were observed on the electrode.A functional evaluation extended and retracted the tines without resistance.The tines were evenly spaced and undamaged.Excessive residues were found in the tines.An electrical evaluation was performed and was within specification.Resistance test with the electrode was performed and was within specification.
 
Event or Problem Description

Brand Name
LEVEEN STANDARD
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key8605381
Report Number2134265-2019-04880
Device Sequence Number16737191
Product Code GEI
UDI-Device Identifier08714729454915
UDI-Public08714729454915
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K140502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/18/2021
Device Model Number36723
Device Catalogue Number36723
Device Lot Number0022269179
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2019
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer05/14/2019
06/21/2019
Initial Report FDA Received Date05/13/2019
Supplement Report FDA Received Date06/05/2019
07/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR